Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 39, NWS Flagstaff, AZ

August 29, 2019Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 29, 2019, 4:54 PM MST for Gila County, Yavapai County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2019, 4:54 PM MST (23:54 UTC)
Expired
Aug 29, 2019, 5:30 PM MST
In force
36 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 51 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.9 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 512 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
512 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

791 
WUUS55 KFGZ 292354
SVRFGZ
AZC007-025-300030-
/O.NEW.KFGZ.SV.W.0039.190829T2354Z-190830T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
454 PM MST Thu Aug 29 2019

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 530 PM MST.

* At 452 PM MST, a severe thunderstorm was located over Childs Power
  Plant, or 17 miles southeast of Camp Verde, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Childs Power Plant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move seek shelter. 

Torrential rainfall is occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.
Rock falls along steep roads are also possible.

&&

LAT...LON 3444 11170 3435 11161 3428 11172 3437 11179
TIME...MOT...LOC 2352Z 347DEG 2KT 3436 11168 

HAIL...1.00IN
WIND...60MPH
 
$$

MAS
1 follow-up statement
617 
WWUS55 KFGZ 300024
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
524 PM MST Thu Aug 29 2019

AZC007-025-300032-
/O.EXP.KFGZ.SV.W.0039.000000T0000Z-190830T0030Z/
Gila-Yavapai-
524 PM MST Thu Aug 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR GILA AND YAVAPAI COUNTIES WILL
EXPIRE AT 530 PM MST...
        
The storm which prompted the warning has moved south out of the area.
Therefore, the warning will be allowed to expire.  However, runoff 
from the heavy rain with this thunderstorm will still caues problems 
in the area this evening. 

LAT...LON 3444 11170 3435 11161 3428 11172 3437 11179
TIME...MOT...LOC 0022Z 347DEG 2KT 3434 11168 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:34 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 29, 2:34 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
234 PM MST Thu Aug 29 2019

.SYNOPSIS...look for decreasing afternoon storm coverage and
warmer afternoon temperatures across northern Arizona through
Saturday. Storm chances to increase from east to west starting
Sunday with typical late monsoon season storm chances through
Wednesday.

&&

.DISCUSSION...
Scattered thunderstorm continue this afternoon along the Mogollon
rim from Flagstaff through the White Mountains. A well defined
outflow boundary is moving southeastward from Munds Park, and
this feature may kick off some storms in the Oak creek and Sedona
areas later this afternoon. Elsewhere isolated storms are
occurring over areas above 6500, with mostly sunny skies noted
across northwest AZ.

Friday and Saturday...Progs continue to show the high pressure
center to move from southern California to near the 4 corners
during this period. This will bring a downward trend in storm
coverage both days, with afternoon storm chances limited to along
and south of the Mogollon Rim. Light north to northeast steering
flow keeps the potential for storms to drop southward from the rim
into Gila county Friday afternoon. Max temps will be on a warming
trend, with values around 10 degrees above average on Saturday.
Fair weather is expected overnight.

Long Term...Sunday through Wednesday...The chances for showers
and thunderstorms will begin to increase again starting Sunday
afternoon. This is the result of another shift in the placement of
the high pressure. Model guidance is in good consensus that the
center of the high pressure will once again be back over the Four
Corners region by Saturday night and introduce a general easterly
flow pattern to Arizona. The east to southeasterly flow will help
to transport additional moisture back into the County Warning Area
for expanded convection on Sunday afternoon and beyond.

&&

.AVIATION...For the 00Z package...Scattered showers and storms
to persist along and south of the Mogollon rim through 03z then
diminish with fair weather overnight. After 18z Friday, widely
scattered storms are forecast along the Mogollon rim from
Flagstaff to the White Mountains with fair weather elsewhere.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...For Friday and Saturday, warmer and much drier
conditons to return to northern Arizona. Max temps should be from
5 to 10 degrees above normal. Widely scattered afternoon storms
are expected along the Mogollon Rim from Flagstaff to the White
Mountains Friday, with less coverage forecast Saturday.

Sunday through Tuesday...East to southeast flow aloft should bring
a return of monsoon moisture to eastern Arizona Sunday. Thus,
storm coverage is expected to increase again from east to west
through Tuesday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM PUBLIC...DL
LONG TERM PUBLIC...NL
AVIATION...DL
FIRE WEATHER...DL

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 29, 1:44 PM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
144 PM MST Thu Aug 29 2019

AZZ016-292130-
Eastern Mogollon Rim-
144 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEAST COCONINO
COUNTY UNTIL 230 PM MST...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 13
miles north of Christopher Creek, or 13 miles northwest of Forest
Lakes, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chevelon Canyon Lake Campground and Chevelon Canyon Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 11104 3460 11098 3456 11077 3436 11077
TIME...MOT...LOC 2042Z 283DEG 10KT 3450 11093

JJ
Special weather statement, Aug 29, 1:49 PM MST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
149 PM MST Thu Aug 29 2019

AZZ015-292115-
Western Mogollon Rim-
149 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NEAR MOUNTAINAIRE IN COCONINO
COUNTY UNTIL 215 PM MST...

At 147 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 7 miles south of Flagstaff, moving southeast at 10
mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mountainaire and Upper Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3506 11171 3512 11168 3508 11149 3496 11158
TIME...MOT...LOC 2047Z 301DEG 9KT 3508 11164

JJ
Special weather statement, Aug 29, 2:16 PM MST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
216 PM MST Thu Aug 29 2019

AZZ015-292145-
Western Mogollon Rim-
216 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MOUNTAINAIRE IN COCONINO COUNTY
UNTIL 245 PM MST...

At 215 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 9 miles south of Flagstaff, moving east at 10 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mountainaire, Kachina Village and Upper Lake Mary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 11171 3510 11169 3509 11152 3497 11159
TIME...MOT...LOC 2115Z 286DEG 7KT 3506 11165

JJ
Special weather statement, Aug 29, 3:32 PM MST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
332 PM MST Thu Aug 29 2019

AZZ018-292315-
Northern Gila County-
332 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 415 PM MST...

At 331 PM MST, Doppler radar was tracking a strong thunderstorm over
Freedom Acres, or near Payson, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Payson, Star Valley, Oxbow Estates, Round Valley, Flowing Springs,
Mesa Del Caballo, Gisela, Tonto Village, Freedom Acres, East Verde
Estates, Whispering Pines, Mead Ranch, Rye, Houston Mesa Campground,
Water Wheel Burn At Houston Mesa Rd-S, Beaver Valley and Water Wheel
Burn At Houston Mesa Rd-N.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3436 11140 3440 11116 3411 11106 3408 11139
TIME...MOT...LOC 2231Z 349DEG 14KT 3431 11128

MAS
Special weather statement, Aug 29, 3:36 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
336 PM MST Thu Aug 29 2019

AZZ008-037-292315-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
336 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 415 PM
MST...

At 335 PM MST, Doppler radar was tracking a strong thunderstorm near
Cherry, or 12 miles west of Camp Verde, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cherry and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3460 11216 3463 11200 3443 11190 3438 11214
TIME...MOT...LOC 2235Z 348DEG 15KT 3455 11207

MAS
Special weather statement, Aug 29, 4:25 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
425 PM MST Thu Aug 29 2019

AZZ008-018-037-300015-
Yavapai County Valleys and Basins-Northern Gila County-Yavapai County
Mountains-
425 PM MST Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
515 PM MST...

At 423 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from Childs Power Plant to Round Valley. Movement
was southwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Payson, Oxbow Estates, Round Valley, East Verde Estates, Jakes
Corner, Gisela, Childs Power Plant, Rye, Deer Creek, Houston Mesa
Campground and Tonto Natural Bridge State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3426 11194 3393 11126 3421 11116 3446 11172
TIME...MOT...LOC 2323Z 035DEG 5KT 3438 11170 3419 11129

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:47 PM MSTFlash Flood WarningFGZCoconino, Navajo88 min
Aug 28, 8:35 PM MSTFlash Flood WarningFGZGila, Yavapai3 hr
Aug 29, 12:37 PM MSTSpecial Weather StatementFGZ23 min
Aug 29, 1:18 PM MSTAreal Flood AdvisoryFGZCoconino117 min
Aug 29, 1:22 PM MSTSpecial Weather StatementFGZ23 min
Aug 29, 1:44 PM MSTSpecial Weather StatementFGZ46 min
Aug 29, 1:49 PM MSTSpecial Weather StatementFGZ26 min
Aug 29, 2:16 PM MSTSpecial Weather StatementFGZ29 min
Aug 29, 2:31 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 29, 2:40 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Aug 29, 3:18 PM MSTFlash Flood WarningFGZCoconino, Gila3 hr
Aug 29, 3:32 PM MSTSpecial Weather StatementFGZ43 min
Aug 29, 3:36 PM MSTSpecial Weather StatementFGZYavapai39 min
Aug 29, 3:58 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 29, 4:25 PM MSTSpecial Weather StatementFGZ50 min
Aug 29, 4:33 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.